Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 83, NWS Topeka, KS

May 9, 2016Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 9, 2016, 1:40 AM CDT for Cloud County, Republic County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2016, 1:40 AM CDT (06:40 UTC)
Expired
May 9, 2016, 2:05 AM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 93 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 11:56 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WUUS53 KTOP 090640
SVRTOP
KSC029-157-090730-
/O.NEW.KTOP.SV.W.0083.160509T0640Z-160509T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
140 AM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 230 AM CDT

* AT 139 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SCOTTSVILLE...
  MOVING NORTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  JAMESTOWN...NORTHERN CONCORDIA AND NORWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3967 9793 3984 9768 3960 9757 3943 9793
TIME...MOT...LOC 0639Z 232DEG 32KT 3951 9800 

HAIL...1.00IN
WIND...<50MPH
 
$$

BB
2 follow-up statements
266 
WWUS53 KTOP 090656
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
156 AM CDT MON MAY 9 2016

KSC029-157-090730-
/O.CON.KTOP.SV.W.0083.000000T0000Z-160509T0730Z/
REPUBLIC-CLOUD-
156 AM CDT MON MAY 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHWESTERN REPUBLIC AND NORTHWESTERN CLOUD COUNTIES...

AT 155 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER JAMESTOWN...
MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN AND NORWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3967 9793 3984 9768 3962 9758 3951 9788
TIME...MOT...LOC 0655Z 230DEG 34KT 3963 9783 

HAIL...1.00IN
WIND...60MPH
 
$$

BB
968 
WWUS53 KTOP 090705
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
205 AM CDT MON MAY 9 2016

KSC029-157-090714-
/O.CAN.KTOP.SV.W.0083.000000T0000Z-160509T0730Z/
REPUBLIC-CLOUD-
205 AM CDT MON MAY 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3967 9793 3984 9768 3962 9758 3951 9788
TIME...MOT...LOC 0702Z 232DEG 32KT 3968 9774 

$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:37 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 8, 11:37 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1137 PM CDT SUN MAY 8 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 311 PM CDT SUN MAY 8 2016

Persistent showers and thunderstorms continue to move northeast
across much of northeast and east central Kansas this afternoon as a
lead wave moved northeast into south central Kansas. The convection
has also stabilized the atmosphere across northeast Kansas with
latest mesoanalysis showing around 500 to 1000 J/kg of CAPE at
19Z. Surface analysis at 19Z places the dryline in southwest
Kansas with a surface low in northeast New Mexico. Stronger wave
was beginning to exit the base of the upper trough across the
Rockies and was moving into western Kansas. Low level jet was
backing more to the south this afternoon with the approach of the
wave, this will focus best moisture flux into central and eastern
Kansas this evening and overnight. Forcing for ascent will
continue through the evening across south central into northeast
Kansas as left exit region of 110 kt upper jet streak approaches
the area. Areas of north central and central Kansas where the
atmosphere has not been worked over should have the better chances
of severe storms this evening where instability is higher and mid
level lapse rates are steeper. Areas further east still have the
potential for isolated severe storms this evening and tonight.
Also additional storms are likely to develop in the vicinity and
north of the warm front near the Nebraska border. Hail and winds
will be the main hazards with a few tornadoes possible.

Monday the dryline mixes to the east into central Kansas in the
afternoon while the upper trough ejects to the northeast across the
Central Plains and takes a negative tilt as it does so. Shear is
around 25 to 35 kts in the late afternoon hours with around 1200 to
1800 J/kg of mixed layer cape. Forecast soundings showing the EML
weakening late in the afternoon and expect storms to fire in the
instability axis across the eastern half of the forecast area. Large
hail and damaging winds will be the main hazards and tornadoes will
also be possible with any supercell storms.

.LONG TERM...(Monday Night through Sunday)
Issued at 311 PM CDT SUN MAY 8 2016

Monday Night through Wednesday...Upper trough digging SE into the
Pacific Northwest this afternoon is forecast to reach the central
rockies by 00 UTC Tuesday. Meanwhile, the upper low centered over
southern Wyoming this afternoon lifts out reaching the northern
plains by 00 UTC Tuesday with a trough extending south through the
plains.  The upper trough over the central rockies continues to dig
southeast into the plains Tuesday and Wednesday. As it does, a
surface low should deepen over southeast Colorado by 00 UTC Wed and
then track east across Kansas Tuesday night and Wednesday.  With
respect to the surface low, the 12 UTC GFS looks fast compared to
the 12 UTC ECMWF/NAM/Canadian and we based the forecast on the
consensus and did not the GFS.

As for the sensible weather, will forecast chance of thunderstorms
Monday night.  Severe weather parameters should decrease by Monday
evening with deep layer shear decreasing to less than 30 KTs.  On
Tuesday, northeast Kansas should be between systems and will
forecast dry weather. We are expecting more showers and
thunderstorms Tuesday night and Wednesday associated with the second
upper trough and surface system.  The surface boundary may behave
like an inverted trough with much of the precipitation to the west
of the trough or post frontal. With this in mind, much of the
precipitation on Wednesday should be post frontal with the better
chances of severe weather east of the forecast area.

Wednesday night through Sunday, upper northwesterly flow will slowly
transition into a more zonal flow regime.  By Friday afternoon
several minor shortwaves translate through the flow, but with
moisture still off to the south, perhaps the best chance for any
significant rainfall will be late Friday into Saturday morning.  The
rest of the period suggests considerable variability at this point
with only slight chance POPs over the next weekend. Long term
guidance in good agreement that moisture will not be plentiful
outside of the weak return with a weak wave late Friday previously
mentioned.  Mainly mid level subsidence and generally stable
soundings after this suggest that perhaps some periods of showers
but likely mostly cloud cover will be the story with the zonal flow
in place suggests that baroclinicity will be at a premium.

Meanwhile, high temps and low temps will remain near normal through
the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1134 PM CDT SUN MAY 8 2016

IFR stratus is likely to persist at terminals through 16Z Monday
as the low level inversion traps moisture below 1000 ft. KFOE may
approach LIFR being at a higher elevation. Scattered showers are
expected to develop towards sunrise, gradually clearing to VFR
before noon. Next chance of TSRA is uncertain with respect to
timing however will likely produce lower flight categories through
06Z Tuesday.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...53
LONG TERM...Drake/Johnson
AVIATION...Prieto
Hazardous weather outlook, May 8, 11:57 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1157 PM CDT SUN MAY 8 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-100500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1157 PM CDT SUN MAY 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

STORMS OVER NORTH CENTRAL KANSAS ARE EXPECTED TO EVOLVE EASTWARD
TOWARDS NORTH CENTRAL KANSAS LATER THIS EVENING. THE STRONGEST
STORMS MAY BE SEVERE WITH LARGE HAIL, HEAVY RAINFALL, AND ISOLATED
DAMAGING WIND GUSTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
PORTIONS OF NORTH CENTRAL KANSAS THROUGH 4 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE CONTINUES TO BE A CHANCE FOR STRONG TO SEVERE STORMS ACROSS
PORTIONS OF EASTERN KANSAS ON MONDAY. THE MAIN THREATS WILL BE
HAIL AND DAMAGING WIND WITH THE SMALL POSSIBILITY OF A FEW
TORNADOES. HEAVY RAINFALL WILL ALSO BE POSSIBLE MONDAY AFTERNOON
INTO THE EVENING.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT INTO
EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 8, 10:10 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HEAVY RAIN       LYNDON                  38.61N 95.68W
05/08/2016  M2.22 INCH       OSAGE              KS   PUBLIC

            24 HOUR STORM TOTAL

&&

JP
Special weather statement, May 8, 10:44 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 PM CDT SUN MAY 8 2016

KSZ008-009-090430-
WASHINGTON-REPUBLIC-
1044 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON AND
NORTHEASTERN REPUBLIC COUNTIES UNTIL 1130 PM CDT...

AT 1043 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MUNDEN...MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...WASHINGTON...CUBA...MORROWVILLE...HADDAM...MUNDEN...NARKA AND
MAHASKA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 4000 9701 3980 9704 3981 9767 4000 9764
TIME...MOT...LOC 0343Z 258DEG 37KT 3995 9750

BB
Local storm report, May 9, 12:51 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1251 AM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             20 SW CONCORDIA         39.37N 97.93W
05/09/2016  E1.00 INCH       CLOUD              KS   STORM CHASER

&&

JP
Local storm report, May 9, 1:15 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
115 AM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HAIL             4 WSW GLASCO            39.33N 97.91W
05/09/2016  M1.00 INCH       CLOUD              KS   PUBLIC

            RADAR ESTIMATED TIME.

&&

JP
Local storm report, May 9, 1:38 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
138 AM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             CONCORDIA               39.57N 97.66W
05/09/2016  E1.00 INCH       CLOUD              KS   PUBLIC

&&

KSANDERS
Local storm report, May 9, 1:39 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
139 AM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             CONCORDIA               39.57N 97.66W
05/09/2016  E1.25 INCH       CLOUD              KS   PUBLIC

&&

KC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:12 PM CDTSpecial Weather StatementTOPLyon33 min
May 8, 8:24 PM CDTSpecial Weather StatementTOPWabaunsee36 min
May 8, 8:39 PM CDTSpecial Weather StatementTOPOsage36 min
May 8, 9:01 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage18 min
May 8, 9:56 PM CDTSpecial Weather StatementTOPRepublic49 min
May 8, 10:00 PM CDTAreal Flood AdvisoryTOPLyon, Osage3 hr
May 8, 10:05 PM CDTSevere Thunderstorm WarningTOPRepublic40 min
May 8, 10:36 PM CDTSevere Thunderstorm WarningTOPCloud21 min
May 8, 10:44 PM CDTSpecial Weather StatementTOPRepublic46 min
May 9, 12:28 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa62 min
May 9, 1:13 AM CDTAreal Flood WarningTOPRepublic3 hr
May 9, 1:27 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington48 min
May 9, 1:37 AM CDTAreal Flood WarningTOPCloud3 hr
May 9, 2:09 AM CDTSevere Thunderstorm WarningTOPWashington41 min
May 9, 2:45 AM CDTSpecial Weather StatementTOPCloud30 min
May 9, 5:25 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa50 min
May 9, 5:28 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington47 min
May 9, 5:41 PM CDTSevere Thunderstorm WarningTOPCloud, Republic49 min
May 9, 6:08 PM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington52 min
May 9, 6:10 PM CDTSevere Thunderstorm WarningTOPWashington50 min
May 9, 6:20 PM CDTSevere Thunderstorm WarningTOPClay, Washington40 min
May 9, 6:28 PM CDTSevere Thunderstorm WarningTOPRepublic47 min
May 9, 6:44 PM CDTSevere Thunderstorm WarningTOPWashington46 min
May 9, 6:45 PM CDTSevere Thunderstorm WarningTOPRepublic45 min
May 9, 6:56 PM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington49 min
May 9, 6:59 PM CDTSevere Thunderstorm WarningTOPWashington31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.